Font Size: Increase | Decrease

How should I deal with sclerotherapy complications?

This question was asked in Ames, South Dakota and has 6 answer(s) as of 10/22/2013.
I had sclerotherapy for varicose veins. After a week I developed a black ulcer like thing at the point of injection and now there is a little bit of pus in there. What should i do now ?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (6)

You need to be evaluated by a vein specialist to determine if this is an infection or necrotic skin from the medication. If it is an infection you can be treated with antibiotics. If your skin has become necrotic you will need to have a procedure to debride the skin.

A complication of sclerotherapy that can occur is a small ulceration at the site of injection, more often seen around the upper ankle and shin area. These ulcers are tender and heal very slowly but almost never get infected due to the brisk inflammatory reaction. An ulcer is the loss of a small amount of skin/tissue at the site of an injection. It is best to keep the area protected by covering with a cloth band-aid or telfa pad. Healing may take a month or longer but will stop feeling tender after a few weeks and will always heal. It is best to have a few close follow-ups with the vein doctor to monitor the wound and release pockets of trapped blood.

If there is pus see your doctor immediately! This suggest infection and must be treated ASAP.

Firstly, in my center, we do not inject varicose veins. Larger veins should be removed using microphlebectomy (tiny punctures through which veins are removes). There are many practitioners who believe they can perform these procedures but do not have the training of a surgeon who has vascular training. It is possible you have an ulcer caused by this injection with "exudate". The wound should be kept clean and an application of a topical cream such as silvadene (prescription) until you get healing. It takes time. Maybe a second option with a surgeon who is experienced on vein treatment would be a good option for your ongoing care.

Ulcers at the injection site are a recognized complication of sclerotherapy. They usually heal over time but can take weeks or months. If there is pus in the ulcer you need to return to the doctor that did the sclerotherapy. This my be a sign of infection. If infected antibiotics and cleaning of the wound my be in order. If your doctor is performing sclerotherapy, they should be able to take care of this minor complication.

It sounds like you have a small ulcer from the solution leaking out. I would recommend going back to the doctor who did it and showing them. If it is large or deep they may need to clean out the dead tissue. You can try using some triple antibiotic and keeping it covered for the time being.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.